Generalized functional responses for species distributions

Matthiopoulos, J. , Hebblewhite, M., Aarts, G. and Fieberg, J. (2011) Generalized functional responses for species distributions. Ecology, 92(3), pp. 583-589. (doi:10.1890/10-0751.1)

Full text not currently available from Enlighten.

Abstract

Researchers employing resource selection functions (RSFs) and other related methods aim to detect correlates of space-use and mitigate against detrimental environmental change. However, an empirical model fit to data from one place or time is unlikely to capture species responses under different conditions because organisms respond nonlinearly to changes in habitat availability. This phenomenon, known as a functional response in resource selection, has been debated extensively in the RSF literature but continues to be ignored by practitioners for lack of a practical treatment. We therefore extend the RSF approach to enable it to estimate generalized functional responses (GFRs) from spatial data. GFRs employ data from several sampling instances characterized by diverse profiles of habitat availability. By modeling the regression coefficients of the underlying RSF as functions of availability, GFRs can account for environmental change and thus predict population distributions in new environments. We formulate the approach as a mixed-effects model so that it is estimable by readily available statistical software. We illustrate its application using (1) simulation and (2) wolf home-range telemetry. Our results indicate that GFRs can offer considerable improvements in estimation speed and predictive ability over existing mixed-effects approaches.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Matthiopoulos, Professor Jason
Authors: Matthiopoulos, J., Hebblewhite, M., Aarts, G., and Fieberg, J.
College/School:College of Medical Veterinary and Life Sciences > Institute of Biodiversity Animal Health and Comparative Medicine
Journal Name:Ecology
Publisher:Ecological Society of America
ISSN:0012-9658
ISSN (Online):1939-9170

University Staff: Request a correction | Enlighten Editors: Update this record